Iowa, 2019Flooding in Iowa, April 29 to 30, 2019
April 29 to 30, 2019 · NWS DMX · 2 events in 1 county or zone
Additional rainfall towards the latter half of April caused the Des Moines River at Ottumwa to go into flood for a few days.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Additional rainfall towards the latter half of April caused the Des Moines River at Ottumwa to go into flood for a few days.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Apr 29, 2:58 AM CST, 1 hour 32 minutes earlier.
Area forecast discussion, Apr 29, 2:58 AM CST, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
358 AM CDT Mon Apr 29 2019
.DISCUSSION.../Today through Sunday/
Issued at 358 AM CDT Mon Apr 29 2019
The primary concerns will remain convective trends, including
severe weather and heavy rain potential into the middle of the
week. The current situation has a potent PV trough driving through
the Dakotas into MN with noted kinematic forcing producing
stratiform precip just ahead, and weak 1-3km troughing in response
extending farther south into the MO Valley. Farther south our
weather is more directly influenced by the persistent SW flow and
weak lift helping induce coupled widespread thermodynamic forcing
from MO into the Upper MS Valley ahead of the PV trough. This has
also resulted in a strong and fairly stationary 925/850mb theta-e
advection and moisture convergence axis from the KS MCS farther
ENE across southern Iowa. This shows up well along the 300K isent
surface, currently fed by 40-5kts of flow, and suggests the
convection should exit to the south and east by 12z-15z with the
deeper warm/theta-e advection passage which most convection
allowing models /CAMs/ have a good handle on. MUCAPEs remain
around 1000 j/kg but effective shear is weakening and not
favorably oriented so the severe weather potential is low.
The scenario has been favorable for moderate to heavy rains
however with the mean wind oriented parallel to the moisture
convergence resulting in repetitive rains across southern Iowa.
The axis of heavy rain axis has been narrow so the highest
automated gauge catch thus far has been 1.15 at Chariton /CNC/ but
MRMS precip estimates suggest a narrow stripe of higher 1-2 plus
inch amounts from Ringgold through Lucas and Monroe Counties.
Luckily this has occurred over many hours so the flash flood
potential is low resulting in mainly ponding. Soils have been
fairly dry as well resulting in nearby streams showing little if
any response. The aforementioned CAMs are in good agreement
suggesting the narrow axis of peak amounts may reach two to three
inches before ending by mid morning at the latest.
Our attention will then quickly turn upstream for what may be a
nearly repeat performance of tonight. The 1-3km thermodynamic
forcing will not take long to reload by tonight in response to
the current short wave off the CA coast lifting into the SW flow,
which will also be aided by short waves dropping through the
Pacific NW to some degree. This will bring chances for showers
back to the forecast overnight with maturing moisture and
instability again later Tuesday, much like what is in place
currently. MUCAPEs will push 1000 j/kg again and projected
effective shear to near 50kts suggests an elevated hail threat may
return to southeast IA like occurred in central Iowa Sunday
evening. EC EPS and NAEFS moisture parameters return to
anomalously high levels across SE Iowa late Tue which will result
in another one to two inches of rain across the southeast half of
the forecast area with locally higher amounts possible.
This all should exit by Wednesday with a pattern change resulting
in more of a northern stream influence as broad mean troughing
settles into the central CONUS. This will keep our pattern active
with several windows for precip, but reduce the moisture and
instability magnitudes. The stronger forcing will remain to our
north, but the passage of a northern Plains wave will bring weak
convection chances mainly Wed Night into early Thu, and then again
north toward the end of the week. This pattern change will keep
temps at seasonally levels, and while not overly warm, will
reflect typical climatological warming heading into early May.
&&
.AVIATION.../For the 06Z TAFS through 06Z Monday night/
Issued at 1137 PM CDT Sun Apr 28 2019
Scattered showers and thunderstorms are common over the southern
half to two-thirds of the state and this will continue overnight
with new convection forming as of 430z. Confidence highest in
rain/storms over southern Iowa and less so at MCW/FOD. Generally,
MVFR to IFR conditions will prevail at the terminals into Monday
morning with improvement into VFR around midday.
&&
.HYDROLOGY...
Issued at 358 AM CDT Mon Apr 29 2019
Deterministic and ensemble QPF guidance has a decent spread,
including the NAM being a particular higher outlier late Tue
bringing the low level baroclinic zone and associated moisture and
instability parameters farther north into Iowa. However the
consensus of available guidance suggests the max precip will stay
south of the forecast area so no headlines have been issued for
the time being.
While not favored right now, there are higher end, fringe members
of various ensemble solutions that would result in either Flash
Flood Watches and/or River Flood Watches however. 28 April RFC
contingency river forecasts suggest mainly within bank rises with
expected QPF, which makes sense considering the lack of reactions
this morning. However the highest percentile members do show some
potential for more widespread minor flooding. Thus while not
expected right now, it will be something to monitor in the coming
model runs leading into the event.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&
DISCUSSION...Small
AVIATION...Ansorge
HYDROLOGY...Small
Hazardous weather outlook, Apr 29, 3:42 AM CST, 48 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
442 AM CDT Mon Apr 29 2019
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-301000-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
442 AM CDT Mon Apr 29 2019
This Hazardous Weather Outlook is for portions of central Iowa.
.DAY ONE...Today and tonight
A few non severe thunderstorms are possible across southern Iowa
this morning. Locally brief moderate to heavy rain is also
anticipated.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Periods of thunderstorms are expected from Tuesday into Wednesday.
Although the severe weather threat remains low, a couple isolated
strong to severe storms remain possible where hail and wind will
be the main threat. In addition, with the extra rain over Iowa
Tuesday and Wednesday, the flooding potential exist. Flood
warnings remain in effect for the upper reaches of the Des Moines
River.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected.
KLP
In the hours before
Special weather statement, Apr 29, 1:41 AM CST, 2 hours 49 minutes before
Special Weather Statement
National Weather Service Des Moines IA
241 AM CDT Mon Apr 29 2019
IAZ083>086-093>097-291100-
Clarke-Lucas-Monroe-Wapello-Ringgold-Decatur-Wayne-Appanoose-
Davis-
Including the cities of Osceola, Chariton, Albia, Ottumwa,
Mount Ayr, Lamoni, Leon, Corydon, Seymour, Allerton, Humeston,
Centerville, and Bloomfield
241 AM CDT Mon Apr 29 2019
...Moderate Rain to Persist Over Southern Iowa This Morning...
Light to moderate rain looks to continue to move over the same
locations across southern Iowa through the early morning hours.
This could lead to ponding of water on streets and roads,
especially low lying areas or poor drainage locations. Tricky
travel conditions are likely due to the falling rain as well as
tire spray, particularly from high profile vehicles, causing
significant visibility restrictions at times. During rain,
remember to not use your cruise control and if you happen to you
come to water over a roadway, turn around don't drown!
Podrazik
Flood, Wapello
- When
- April 29, 4:30 AM CST to April 30, 3:00 AM CST
- Where
- Wapello County, 4.04 mi SSW of Eldon to 2.6 mi W of Eldon
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Official NWS Observations
- Coordinates
- 40.870, -92.210
The Des Moines River at Ottumwa crested at 12.35 feet on 29 April 2019 at 19:45 UTC.
Flood, Wapello
- When
- April 30, 12:30 PM CST to 4:45 PM CST
- Where
- Wapello County, 4.04 mi SSW of Eldon to 2.6 mi W of Eldon
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Official NWS Observations
- Coordinates
- 40.870, -92.210
The Des Moines River at Ottumwa crested at 11.54 feet on 30 April 2019 at 20:30 UTC.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Washington, April 29, 20192 deaths · 1 event
- Tornado in Kansas, April 29, 2019$50,000 · EF0 · 1 event
- Heavy Snow in Wyoming, April 29 to 30, 201915 events
- Damaging Winds in Kansas, April 29, 20191 injured · 61 kt wind · 5 events
- Strong Wind in Arizona, April 29, 20191 injured · $6,000 · 3 events
- Lightning Strike in Arizona, April 29, 2019$15,000 · 1 event
- Heavy Snow and Winter Weather in Colorado, April 29 to 30, 20197 events
- Winter Storm and Winter Weather in Colorado, April 29 to 30, 20194 events
- Heavy Snow in Minnesota, April 29 to 30, 20193 events
- Winter Storm in Colorado, April 29 to 30, 20193 events
- Flood and High Wind in California, April 29 to 30, 201957 kt wind · 3 events
- Hail in Texas, April 29, 20192 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 817124, 817125.